adding Prezista or Reyataz
Oct 31, 2013
I have been treated for 3 years with Truvata and Isentress, which has maintained an undetectable viral load. However, after 3 years, my CD4 count still remains low, between 140 and 200, and between 12 and 14%. My doctor added selzentry to my other drugs for one year to see if it would help increase the CD4 count. It did not and it has been removed from my treatment. Now she would like me to add either Prezista or Reyataz (with Norvir) to my regimen of Truvata and Isentress to see if that increases my CD4 count. Is this really a good idea? Truvata and Isentress have maintained an undetectable viral load, which I believe is the purpose of treatment. Should I keep adding more drugs to see if it helps increase the CD4 count or is there something else to try instead? Thanks for your thoughts.
Response from Dr. Young
Hello and thanks for posting.
None of the above. Despite the understandable anxiety (or at least wish-list), adding a 4th or 5th medication to treatment regimens really doesn't do much to increase CD4s. Multiple studies have shown us so. Yes, some regimens (most recently integrase inhibitors) are associated with statistically significantly increased CD4s, but only very modestly so and furthermore, don't appear to be associated with similar differences in CD4%-- so I'm not sure that the difference means anything.
What's the real issue is that starting HIV treatment late (ie., with very low CD4s) gives treatment a serious handicap in raising CD4 counts- the immune injury is much more severe, and takes longer to recover, and often doesn't recover to the same extent. While that's sobering news, it doesn't mean that giving treatment and your body time to recover won't result in increased counts, just to be patient. These counts do increase, if sometimes imperceptibly so.
If your health and well being is otherwise good, I'd focus on these things, rather than just a lab test. Stay with the adherence, good diet and exercise, and good things will come. I've seen it repeatedly.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Fever After Masturbation Worried I Have HIV
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- White Bumps On Penis After Performing Oral Sex Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
- CAN BREAST SUCKING GIVE HIV TO A WOMEN?
- Gave Oral And Got A Mouth Ulcer Two Days Later
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.